Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS St. Louis, MO

July 18, 2003Iron County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 10:19 PM CDT for Iron County, Washington County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 10:19 PM CDT (03:19 UTC)
Expired
Jul 18, 2003, 11:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Iron County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.5
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS53 KLSX 190319
SVRLSX
MOC093-221-190400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
  NORTHWESTERN IRON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1100 PM CDT

* AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF COURTOIS...MOVING SOUTH AT
  30 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  VIBURNUM
  BIXBY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3793 9092 3791 9111 3760 9116 3760 9078

$$
FG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUL 18 2003

.DISCUSSION...
THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF
PRECIPITATION AND QPF FOR TONIGHT.  UNFORTUNATELY THE SOLUTION ISNT
INTUITIVELY OBVIOUS...  THE SHOWERS AND THUNDERSTORMS HAVE BEEN
GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY
AND HAVE BECOME ELEVATED THIS AFTERNOON.  PRECIP APPEARS TO BE
FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER
OUR AREA.  I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL
END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING.
MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN
ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION
TIL FORECAST TIME AND CALL AN AUDIBLE.  WILL PROBABLY JUST INCLUDE
LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY
RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER
MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO
WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW.

BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY
SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR
TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY.  SUNDAY WELL
GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT.

THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY.  HAVE UPPED
POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY.  THE REMAINDER
OF THE FORECAST LOOKS DRY AND MILD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

CARNEY
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 16 hours 14 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Special weather statement, Jul 18, 6:30 PM CDT, 3 hours 49 minutes before
ILC013-061-083-149-MOC007-113-137-163-173-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 760 IS NO LONGER IN EFFECT FOR
PORTIONS OF NORTHEASTERN MISSOURI AND SOUTH WEST ILLINOIS. THE
FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH...

MONROE...RALLS...AUDRAIN...LINCOLN...PIKE...PIKE ILLINOIS...
CALHOUN...GREEN...AND JERSEY.

CARNEY
Local storm report, Jul 18, 6:49 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PARK HILLS                MO   WIND DAMAGE
07/18/03   ST FRANCOIS                    SEVERAL LARGE TREE
                                          LIMBS...AND A FEW LARGE
                                          TREES...DOWNED.  REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTER.
Local storm report, Jul 18, 7:26 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ELSBERRY                  MO   FLOODING
07/18/03   LINCOLN                        COUNTY ROAD WASHED
                                          OUT.REPORTED BY LINCOLN
                                          COUNTY SHERIFFS
                                          DEPARTMENT.  TIME OF
                                          OCCURRANCE ESTIMATED.
Special weather statement, Jul 18, 8:05 PM CDT, 2 hours 14 minutes before
ILC119-133-157-163-MOC027-099-139-183-186-187-189-219-510-190220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 760 IS NO LONGER IN EFFECT.
PORTIONS OF THE WATCH AREA HAVE BEEN REPLACED WITH A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 762.  THE FOLLOWING COUNTIES ARE NO
LONGER UNDER A SEVERE THUNDERSTORM WATCH...

IN MISSOURI...

CALLAWAY...MONTGOMERY...WARREN...ST. CHARLES...ST. LOUIS...ST. LOUIS
CITY...JEFFERSON...ST. FRANCOIS...STE. GENEVIEVE.

IN ILLINOIS...MADISON...ST. CLAIR...MONROE...AND RANDOLPH.

CARNEY
Local storm report, Jul 18, 8:56 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    FARMINGTON                MO   WIND DAMAGE
07/18/03   ST FRANCOIS                    LARGE TREE LIMBS
                                          DOWNED.REPORTED BY
                                          POLICE.
Local storm report, Jul 18, 10:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    LATHAM                    MO   0.75 INCH HAIL
07/18/03   MONITEAU                       REPORTED BY MONITEAU
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:08 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve52 min
Jul 18, 7:16 PM CDTSevere Thunderstorm WarningLSXMadison29 min
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningLSXSaint Francois33 min
Jul 18, 8:23 PM CDTSevere Thunderstorm WarningLSXSaint Francois52 min
Jul 18, 8:58 PM CDTSevere Thunderstorm WarningLSXMadison47 min
Jul 18, 9:04 PM CDTSevere Thunderstorm WarningLSXWashington41 min
Jul 18, 10:09 PM CDTFlash Flood WarningLSXMoniteau4 hr
Jul 18, 10:23 PM CDTSevere Thunderstorm WarningLSXMoniteau37 min
Jul 18, 10:59 PM CDTSevere Thunderstorm WarningLSXReynolds46 min
Jul 18, 11:35 PM CDTSevere Thunderstorm WarningLSXMoniteau40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.